March 1987

Tocainide-Induced Reversible Agranulocytosis and Anemia

Author Affiliations

From the Departments of Medicine (Dr Soff) and Pathology (Dr Kadin), Beth Israel Hospital and Harvard Medical School, and the Charles A. Dana Research Institute, Boston.

Arch Intern Med. 1987;147(3):598-599. doi:10.1001/archinte.1987.00370030196040

• Tocainide is an effective oral antiarrhythmic agent. We report a 77-year-old man who developed agranulocytosis and anemia while receiving tocainide therapy. These hematologic abnormalities were detected on routine evaluation six weeks after beginning tocainide therapy. The absolute granulocyte count decreased to 50 /mm3 (0.05 × 109 L). The anemia was mild; hemoglobin count, 10.9 g/dL (109 g/L). These abnormalities were associated with local and stromal adipocytic bone marrow damage, and decreased production of red blood cells and granulocytes. The platelet count was not affected. The patient had no evidence of infection. Hematologic values were restored to normal two weeks after discontinuation of tocainide therapy, indicating that bone marrow toxicity of tocainide is reversible.

(Arch Intern Med 1987;147:598-599)